An Official publication of The Asian Congress of Neurological Surgeons (AsianCNS)

Search Article
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Advertise Subscribe Contacts Login  Facebook Tweeter
  Users Online: 236 Home Print this page Email this page Small font sizeDefault font sizeIncrease font size  

   Table of Contents      
CASE REPORT
Year : 2018  |  Volume : 13  |  Issue : 4  |  Page : 1254-1256

An unusual cause of posterior reversible encephalopathy syndrome


1 Department of Neurointervention, Institute of Neuroscience, Medanta The Medicity, Gurgaon, Haryana, India
2 Department of Neurology, Institute of Neuroscience, Medanta The Medicity, Gurgaon, Haryana, India
3 Department of Neuroanesthesia, Institute of Neuroscience, Medanta The Medicity, Gurgaon, Haryana, India
4 Department of Neurosurgery, Institute of Neuroscience, Medanta The Medicity, Gurgaon, Haryana, India

Date of Web Publication23-Oct-2018

Correspondence Address:
Dr. Gaurav Goel
Department of Neurointervention, Institute of Neuroscience, Medanta The Medicity, Gurgaon, Haryana
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ajns.AJNS_188_17

Rights and Permissions
  Abstract 


Posterior reversible encephalopathy syndrome (PRES) is a clinical radiographic diagnosis of heterogeneous etiologies. The pathogenesis of PRES remains unclear, but may be related to impaired cerebral autoregulation and endothelial dysfunction. We present a case of intravascular nonionic contrast-induced PRES observed after cerebral angiography. The index patient was a follow-up case of large vertebrobasilar artery-dissecting aneurysm for which endovascular coiling was done 6 months back. She improved completely within a week. Contrast-induced PRES is a reversible benign condition, knowledge of which is crucial for appropriate management.

Keywords: Cerebral angiography, nonionic contrast, posterior reversible encephalopathy syndrome


How to cite this article:
Das B, Goel G, Mahajan A, Bansal AR, Sapra H, Jha AN. An unusual cause of posterior reversible encephalopathy syndrome. Asian J Neurosurg 2018;13:1254-6

How to cite this URL:
Das B, Goel G, Mahajan A, Bansal AR, Sapra H, Jha AN. An unusual cause of posterior reversible encephalopathy syndrome. Asian J Neurosurg [serial online] 2018 [cited 2018 Dec 19];13:1254-6. Available from: http://www.asianjns.org/text.asp?2018/13/4/1254/231018




  Introduction Top


Posterior reversible encephalopathy syndrome (PRES) is a clinicoradiological entity characterized by altered sensorium, a seizure with posterior predominant brain white matter vasogenic edema. It is a neurotoxic state caused by diverse clinical entities. Nonionic contrast used in cerebral angiography causing PRES is unusual with limited literature report. We present a case of intravascular dye-induced PRES, a benign treatable condition observed after cerebral angiography. Knowledge of this condition is critical for proper management.


  Case Report Top


Six-month follow-up cerebral angiography was performed in a 54-year-old woman having large vertebrobasilar artery-dissecting aneurysm for which endovascular coiling was done [Figure 1]a and [Figure 1]b. During cerebral angiography under local anesthesia, while taking vertebral artery injection, she suddenly became unresponsive. On examination, she had sustained gaze deviation toward the left with tonic posturing of limbs lasting for 1 min followed by postictal phase. Differential etiologies such as dye-induced seizure, iatrogenic embolic phenomenon, or contrast anaphylaxis were considered at first. Immediately, selective cerebral vessel injection was taken which ruled out intraprocedural vessel dissection or clot occlusion. After 10 min, she started responding to commands, but had bilateral visual obscuration with normal papillary light reaction, indicative of cortical blindness. A clinical possibility of Anton syndrome was also considered. Urgent noncontrast computed tomography head was done which revealed no evidence of bleeding or ischemic changes. Continuous electroencephalography monitoring revealed intermittent epileptiform discharges in bilateral temporal fields with episodes of transient background slowing. Magnetic resonance imaging (MRI) of brain showed bilateral occipital subcortical white matter T2 and fluid-attenuated inversion recovery hyperintensities [Figure 2]a and [Figure 2]b, suggestive of PRES. Diffuse cortical hyperintensities [Figure 2]c and [Figure 2]d were noted in occipital, parietal, and temporal regions (postictal changes). The temporal sequence of events and clinicoradiological finding in our index patient was suggestive that PRES was induced by intravascular nonionic contrast (iohexol). Her symptoms improved completely with intravenous methylprednisolone and antiepileptic drugs.
Figure 1: Digital subtraction angiography of cerebral vessel showing fenestrated vertebrobasilar junction aneurysm ([a] precoiling; [b] postcoiling)

Click here to view
Figure 2: Magnetic resonance imaging brain showing T2 and fluid-attenuated inversion recovery hyperintensities (a and b) in bilateral occipital subcortical white matter, suggestive of posterior reversible encephalopathy syndrome. Diffusion image showing cortical hyperintensities (c and d) in occipital, parietal, and temporal regions (likely postictal changes)

Click here to view



  Discussion Top


Transient cortical blindness following intravascular nonionic contrast angiography is reported in literature with an incidence of 0.3%–1%, although seizure with PRES-like syndrome is rare.[1] Differential diagnoses such as iatrogenic embolic phenomenon, dye reaction, or seizure should be considered first as it needs immediate care. The patient in our case should also be evaluated for Anton syndrome or PRES. Clinical symptoms and MRI help in differentiating PRES from other causes. The temporal sequences of events and the clinicoradiological finding in our index patient were conclusive that PRES was induced by intravascular contrast. Penetration of blood–brain barrier (BBB) tight capillary junctions and endothelial pinocytosis adversely affects neural membrane.[2] Neurotoxicity depends on ionic properties, lipid solubility, hyperosmolality, and viscosity.[3] PRES is a neurotoxic state commonly described in clinical conditions such as preeclampsia/eclampsia, allogeneic bone marrow transplantation, posttransplantation, autoimmune diseases, or after high-dose cancer chemotherapy. Predominant occipital lobe involvement may be explained by relative lack of protective, sympathetically mediated arteriolar vasoconstriction in the posterior circulation during severe hypertension and endothelin release.[4]

Certain factors such as hypertension may increase the incidence of neurotoxicity of contrast material other than contrast material properties.[5] It seems that vertebral artery angiography has more chance to have PRES-like syndrome compared to anterior circulation. In our patient, the presence of giant vertebrobasilar artery aneurysm might have made BBB more susceptible to contrast-induced neurotoxic effect. Intravascular iohexol was used as contrast media in our case which is a monomeric nonionic contrast medium with an osmolality of 709 mosm/kg H2O. Hence, if undiluted contrast is used, the relative higher osmolality (blood osmolality is 300 mosm/kg) may be a contributing factor to an increased BBB permeability.

Usually, patient symptoms including cortical blindness improve completely over days to weeks. Short-course oral prednisolone (1 mg/kg with tapering over 1–2 weeks) or steroid pulse (1000 mg/day for 3 days) in addition to antiepileptic drug in patients having seizure helps in controlling this benign condition. Follow-up imaging can be performed to observe resolution of previous findings.


  Conclusion Top


We believe that reversible acute neurological worsening with PRES-like syndrome during angiography in our patient was due to neurotoxic effect of nonionic contrast media. Intravascular contrast-induced PRES is an unusual self-limiting condition having complete recovery, knowledge of which is crucial for management.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Rama BN, Pagano TV, DelCore M, Knobel KR, Lee J. Cortical blindness after cardiac catheterization: Effect of rechallenge with dye. Cathet Cardiovasc Diagn 1993;28:149-51.  Back to cited text no. 1
    
2.
Waldron RL, Brian RN. Effect of contrast media on the blood brain barrier: An electron microscopic study. Radiology 1975;116:195-8.  Back to cited text no. 2
    
3.
Torvik A, Walday P. Neurotoxicity of water-soluble contrast media. Acta Radiol Suppl 1995;399:221-9.  Back to cited text no. 3
    
4.
Zwicker JC, Sila CA. MRI findings in a case of transient cortical blindness after cardiac catheterization. Catheter Cardiovasc Interv 2002;57:47-9.  Back to cited text no. 4
    
5.
Saigal G, Bhatia R, Bhatia S, Wakhloo AK. MR findings of cortical blindness following cerebral angiography: Is this entity related to posterior reversible leukoencephalopathy? AJNR Am J Neuroradiol 2004;25:252-6.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2]



 

Top
 
 
  Search
 
<
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)  

 
  In this article
   Abstract
  Introduction
  Case Report
  Discussion
  Conclusion
   References
   Article Figures

 Article Access Statistics
    Viewed247    
    Printed17    
    Emailed0    
    PDF Downloaded34    
    Comments [Add]    

Recommend this journal